Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diagnosed MDS, RAEB2. Bone marrow biopsy turned to hypocellular. Report showed zero neutrophil. Suggestions?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2004
Answered : 1315 Questions
Question
Hi,

I have a question on Heamatology. It is regarding the disease MDS, myelodysplastic syndrom. One of my family member was diagnosed MDS, RAEB2.

After the first cycle of decitabine, hypomethylating agent, the neupogen on her, because she was down with fever and she has zero neutrophil. However, the neutrophil does not increase after the neupogen.

May I know what could be the possible explanation for this. I have some backgrounds on cell biology as I am a scientist. So I am fine if you use certain terms to explain it. Thank you a lot. I am really confused.
Posted Sat, 12 Oct 2013 in Blood Disorders
 
 
Answered by Dr. Indranil Ghosh 2 hours later
Brief Answer:
Not always neupogen helps

Detailed Answer:
Hi
Thanks for your query.
MDS is difficult to treat. The only potentially curative approach is allogenic stem cell transplant which I would not recommend in a 62 year old patient. Other strong therapies like acute myeloid leukemia type treatment will also be very toxic in her with high mortality. Also the disease is probably intermediate rosk in her, so this type of therapy is not required. Short of these, dna hypomethylating agents are frequently used. They may control the disease for some time and increase the survival by a few months.

Neupogen, erythropoietin, etc are given as supportive care for low wbc and hemoglobin respectively. Low wbcs are well known after decitabine therapy. However, as the bone marrow is involved by disease, it may not respond to neupogen always. Only good sign is clearance of blasts, and in future the wbc may rise.

Hope I have answered your query. I will be available to answer further followup queries, if any.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed MDS, RAEB2. Bone marrow biopsy turned to hypocellular. Report showed zero neutrophil. Suggestions? 12 minutes later
Hi,

Thanks for your information.

I am confuse why the bone marrow is now hypocellular. What actually does it mean? For your information, this is only her first decitabine cycle. And she has rested for about two months. So I would expect the bone marrow to be normocellular or hypercellular. However, now it is hypocellular. Is this normal? Should I insist to reconsider and rediagnose the disease? I am worry that we are treating the wrong disease. I am worry it is aplastic anemia instead.

Thank you.
 
 
Answered by Dr. Indranil Ghosh 4 hours later
Brief Answer:
Please refer below

Detailed Answer:
My answers..

1. What actually does it mean?

This means that there are fewer cells in the marrow than normal. This may be due to the disease MDS superimposed by effect of decitabine.

2. However, now it is hypocellular. Is this normal?

Sometimes marrow recovery requires prolonged period after decitabine therapy.

3. Should I insist to reconsider and rediagnose the disease?

Don't think so. But you can certainly review the bone marrow slides at baseline with another referral center.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor